Alert archive / Utah / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 33, NWS Salt Lake City, UT

September 18, 2014Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 18, 2014, 3:05 PM MDT for Box Elder County, Utah. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2014, 3:05 PM MDT (21:05 UTC)
Expired
Sep 18, 2014, 3:30 PM MDT
In force
25 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 105 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
2128 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WUUS55 KSLC 182105
SVRSLC
UTC003-182130-
/O.NEW.KSLC.SV.W.0033.140918T2105Z-140918T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
305 PM MDT THU SEP 18 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BOX ELDER COUNTY IN UTAH...

* UNTIL 330 PM MDT

* AT 304 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF PARK VALLEY...OR
  36 MILES SOUTH OF MALTA...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PARK VALLEY...STANDROD...YOST AND ROSETTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4167 11348 4167 11351 4177 11368 4183 11366
      4199 11356 4199 11306
TIME...MOT...LOC 2104Z 213DEG 35KT 4179 11353 

$$

RG
1 follow-up statement
723 
WWUS55 KSLC 182120
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT THU SEP 18 2014

UTC003-182130-
/O.CON.KSLC.SV.W.0033.000000T0000Z-140918T2130Z/
BOX ELDER UT-
320 PM MDT THU SEP 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHWESTERN BOX ELDER COUNTY...

AT 318 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING HALF DOLLAR SIZE HAIL AND DESTRUCTIVE WINDS IN EXCESS OF
70 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF PARK VALLEY...OR
27 MILES SOUTH OF MALTA...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
PARK VALLEY...STANDROD...YOST AND ROSETTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. ALTHOUGH A 
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED... ACT QUICKLY 
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A 
BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4167 11348 4167 11351 4177 11368 4183 11366
      4199 11356 4199 11306
TIME...MOT...LOC 2118Z 213DEG 35KT 4191 11342 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:58 AM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, Sep 18, 9:58 AM MDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
958 AM MDT THU SEP 18 2014

.SYNOPSIS...AN UPPER TROUGH WILL SLOWLY ADVANCE INTO THE WESTERN
GREAT BASIN TODAY THROUGH TONIGHT THEN FORM A CLOSED LOW OFF THE
SOUTHERN CALIFORNIA COAST BY LATE FRIDAY. MOISTURE WILL INCREASE
ACROSS UTAH TODAY AHEAD OF THIS TROUGH AND REMAIN INTO FRIDAY.

&&

.DISCUSSION...A PACIFIC TROUGH IS MOVING THROUGH THE WEST COAST
THIS MORNING...WITH A PORTION OF THIS TROUGH EXPECTED TO SLIDE
INTO THE GREAT BASIN LATER TODAY. OUT AHEAD OF THIS TROUGH...UTAH
AND SOUTHWEST WYOMING HAS SUNNY SKIES THIS MORNING...WITH AN
INCREASING SOUTHWESTERLY FLOW ALOFT.

ADDITIONAL MOISTURE HAS MOVED OVER THE CWA OVERNIGHT...WITH
SATELLITE IMAGERY INDICATING PRECIPITABLE WATER VALUES FROM 0.7 TO
1.1 INCHES OVER THE AREA. THIS MOISTURE SHOULD HELP FUEL SHOWERS
AND THUNDERSTORMS THIS AFTERNOON. IN THE SOUTHERN HALF OF THE
STATE...CONVECTIVE ACTIVITY SHOULD INITIATE PRIMARILY ON THE
HIGHER TERRAIN. IN THE NORTH...MORE ORGANIZED CONVECTION COULD
DEVELOP AS THE TROUGH BEGINS IMPACTING THE AREA...ESPECIALLY IN
THE NORTHWEST CORNER OF UTAH. WITH 0-6 KM BULK SHEAR OF GENERALLY
30-40 KNOTS...SOME OF THESE STORMS COULD BECOME SEVERE. WILL ALSO
HAVE TO KEEP AN EYE OUT FOR THE POTENTIAL OF LOCALIZED FLASH
FLOODING...AS THE MOISTER AIRMASS COULD SUPPORT HEAVY RAINERS. AS
FAR AS THE WASATCH FRONT IS CONCERNED...ISOLATED TO WIDELY
SCATTERED SHOWERS ARE POSSIBLE THROUGH THE AFTERNOON HOURS...BUT
MANY PEOPLE MAY HAVE TO WAIT UNTIL THE EVENING AND OVERNIGHT HOURS
FOR A BETTER CHANCE OF RAINFALL.

THE FORECAST FOR TODAY LOOKS FINE AND NO UPDATES ARE PLANNED FOR
THIS MORNING.

&&

.AVIATION...WINDS AT THE SLC TERMINAL ARE EXPECTED TO SWITCH TO
THE NORTHWEST BETWEEN 21Z AND 23Z...BUT THERE IS A SLIGHT CHANCE
THAT WINDS SIMPLY REMAIN SOUTHERLY THROUGH THE REST OF THE DAY.
THERE IS ALSO A 30 PERCENT CHANCE THAT A THUNDERSTORM COULD IMPACT
THE TERMINAL BETWEEN 20Z AND 02Z...WITH GUSTY ERRATIC WINDS AS THE
MOST LIKELY IMPACT. RAIN WILL LIKELY INCREASE OVER THE AREA AFTER
02Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 18, 5:54 AM MDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
554 AM MDT THU SEP 18 2014

UTZ001>016-019>021-517-518-WYZ021-191200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
554 AM MDT THU SEP 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA
THIS AFTERNOON MOST NUMEROUS OVER THE NORTHWEST. SHOWERS WILL
INCREASE ACROSS MUCH OF THE WESTERN OUTLOOK AREA TONIGHT. SOME OF
THE STRONGER STORMS THIS AFTERNOON AND TONIGHT COULD PRODUCE
LOCALLY HEAVY RAINFALL. HAIL AND STRONG GUSTY WINDS ARE ALSO
POSSIBLE OVER NORTHWESTERN UTAH THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA
FRIDAY MORNING...WITH DRIER CONDITIONS SPREADING IN FROM THE WEST
FRIDAY AFTERNOON THROUGH FRIDAY NIGHT.

SHOWERS WILL RETURN TO SOUTHERN UTAH LATE SATURDAY...WITH SHOWERS
AND THUNDERSTORMS SPREADING ACROSS MOST OF THE OUTLOOK AREA AGAIN
SATURDAY NIGHT THROUGH MONDAY. LOCALLY HEAVY RAINFALL WILL ONCE
AGAIN BE POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Sep 18, 2:41 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
241 PM MDT THU SEP 18 2014

UTZ005-182115-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
241 PM MDT THU SEP 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX ELDER COUNTY
UNTIL 315 PM MDT...

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES
SOUTHWEST OF ALMO TO 19 MILES SOUTHWEST OF PARK VALLEY...AND MOVING
NORTH AT 40 MPH.

HALF INCH HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
STANDROD...ETNA...GROUSE CREEK...YOST...ROSETTE AND LYNN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 4199 11334 4157 11350 4146 11358 4170 11404
      4199 11404
TIME...MOT...LOC 2040Z 190DEG 35KT 4184 11398 4161 11360

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 2:41 PM MDTSpecial Weather StatementSLCBox Elder34 min
Sep 18, 3:30 PM MDTSevere Thunderstorm WarningSLCBox Elder19 min
Sep 18, 4:45 PM MDTSpecial Weather StatementSLCBox Elder45 min
Sep 18, 5:18 PM MDTSevere Thunderstorm WarningSLCBox Elder27 min

Nearby

Severe Thunderstorm Warnings in Utah, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.